Indiana, 2013

Winter Storm in Indiana, March 5 to 6, 2013

March 5 to 6, 2013 · NWS IND · 7 events in 7 counties and zones

A strong upper low pressure system moved southeast from eastern Montana toward the Ohio River valley on the 5th of March. At the same time, a surface low pressure system pushes northeast from the Arklatex region to the Ohio River.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A strong upper low pressure system moved southeast from eastern Montana toward the Ohio River valley on the 5th of March. At the same time, a surface low pressure system pushes northeast from the Arklatex region to the Ohio River. The heaviest snow with this system fell across northern portions of Indiana. In central Indiana, anywhere from 1 to 8 inches of snow fell, with the heaviest falling over the northeastern two tiers of counties from Tippecanoe and Carroll over to Henry and Randolph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 5, 3:36 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 5, 3:36 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
336 PM EST TUE MAR 5 2013

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW.

&&

.SYNOPSIS...

ISSUED AT 336 PM EST TUE MAR 5 2013

LOW PRESSURE WILL MOVE THROUGH THE OHIO VALLEY TONIGHT AS AN UPPER
LEVEL SYSTEM TRACKS ACROSS THE AREA FROM THE NORTHWEST. THESE
SYSTEMS WILL MERGE AND PRODUCE WIDESPREAD SNOWFALL TONIGHT...WITH
THE POTENTIAL FOR PERIODS OF HEAVY SNOW ACROSS PARTS OF CENTRAL
INDIANA.

THE LOW WILL MOVE AWAY TO THE EAST WEDNESDAY WITH HIGH PRESSURE OVER
THE CENTRAL U.S. EXPANDING INTO THE REGION THURSDAY AND FRIDAY.
TEMPERATURES WILL WARM INTO THE WEEKEND AS AN UPPER RIDGE BUILDS
INTO THE OHIO VALLEY. A STORM SYSTEM WILL MOVE INTO THE REGION BY
LATE WEEKEND BRINGING THE NEXT CHANCE FOR RAIN.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...

ISSUED AT 336 PM EST TUE MAR 5 2013

PRECIPITATION COVERAGE HAS BECOME WIDESPREAD THIS AFTERNOON AS LOW
PRESSURE WAS CURRENTLY LOCATED OVER CENTRAL KENTUCKY WITH A SURFACE
TROUGH EXTENDING NORTHWEST BACK ACROSS THE FORECAST AREA AND INTO
NORTHERN ILLINOIS. TEMPERATURES WERE IN THE 30S ACROSS THE FORECAST
AREA AS OF 20Z...BUT IT SHOULD BE NOTED THAT OVERALL...TEMPS WERE
RUNNING 3-5 DEGREES COOLER THAN MODELS WERE DEPICTING FOR THIS TIME.

IMPRESSIVE LATE SEASON WINTER STORM ABOUT TO COMMENCE ACROSS CENTRAL
INDIANA. GRADUAL TRANSITION OF PRECIP FROM RAIN TO SNOW IS
BEGINNING...WITH MORE OBS ACROSS ILLINOIS AND NOW OVER WESTERN
INDIANA REPORTING SNOW IN WAKE OF THE PASSAGE OF THE SURFACE TROUGH.
WILL CONTINUE TO SEE THIS TRANSITION PROGRESS TO THE NORTHEAST
THROUGH 22-23Z...WITH ENTIRE FORECAST AREA EXPERIENCING SNOW
THEREAFTER.

ONCE THE CHANGEOVER TO SNOW TAKES PLACE...EXPECT A NUMBER OF
PARAMETERS TO COME INTO PLAY TO PROVIDE A PERIOD OF MODERATE TO
POTENTIALLY HEAVY SNOWFALL THIS EVENING FOCUSED ACROSS THE
NORTHEAST HALF OF THE FORECAST AREA...GENERALLY ALONG AND N/E OF THE
INTERSTATE 74 CORRIDOR. AT THE SURFACE...LOW PRESSURE WILL LIFT INTO
OHIO THEN BECOME NEARLY STATIONARY FOR SEVERAL HOURS AS SECONDARY
COASTAL CYCLOGENESIS COMMENCES IN THE MID ATLANTIC. MEANWHILE...THE
UPPER LOW WILL ROTATES THROUGH THE OHIO VALLEY THIS EVENING. TO THE
NORTH OF THE TRACK OF THE UPPER LOW...AN AXIS OF MID LEVEL
DEFORMATION COMBINED WITH FRONTOGENETIC FORCING WILL ALIGN WITH
STRONG ISENTROPIC LIFT...HIGH DIV Q VALUES AND THE PASSAGE OF A
DECENT DENDRITIC GROWTH ZONE TO PROVIDE AMPLE FORCING FOR HEAVY
SNOW. THESE FEATURES MAY ALSO COMBINE TO ALLOW FOR HIGHER SNOW
RATIOS UNDERNEATH THE DEEPER FORCING WHICH WOULD SERVE TO ACCENTUATE
SNOWFALL RATES. THE PRESENCE OF THE SURFACE LOW OVER OHIO WILL KEEP
THE SURFACE TROUGH ANCHORED BACK TO THE WEST THROUGH CENTRAL INDIANA
INTO THE OVERNIGHT...AND SHOULD AID FORCING ALOFT MENTIONED ABOVE TO
FURTHER ENHANCE SNOWFALL RATES. AS THE SECONDARY LOW IN THE MID
ATLANTIC BECOMES THE DOMINANT SYSTEM LATE TONIGHT...MODELS ARE
CAPTURING POTENTIAL FOR A PERIOD WITH A STRONG EASTERLY LOW LEVEL
JET THAT MAY BE ABLE TO TAP INTO AND BRING ATLANTIC MOISTURE BACK
WEST INTO THE REGION AND INTERACT WITH AN IMPRESSIVE TROWAL. THIS
WILL LIKELY SERVE TO  MAINTAIN STRONG LIFT AND MODERATE TO HEAVY
SNOWFALL EVEN AS BETTER DEFORMATION AND FORCING ALOFT BEGINS TO
SHIFT EAST WITH THE UPPER LOW MOVING INTO THE CENTRAL APPALACHIANS. THE
TROWAL WILL THEN ROTATE SOUTHEAST THROUGH THE FORECAST AREA BETWEEN
06-12Z ON THE BACK SIDE OF THE UPPER LOW. SURFACE WIND GUSTS WILL
INCREASE OVERNIGHT TO 25-30 MPH...AND WILL LIKELY PRODUCE BLOWING/
DRIFTING OF SNOW. THE EXPECTED HEAVY WET SNOW HOWEVER MAY LIMIT
BLOWING OF SNOW TO SOME DEGREE.

ALL OF THESE FEATURES ABOVE WITH THE MOISTURE PRESENT SUPPORT
RAISING SNOWFALL TOTALS AS WAS DONE EARLIER THIS MORNING AND HAVE
TWEAKED FURTHER FOR THE AFTERNOON PACKAGE. BY WEDNESDAY MORNING
ALONG AND NORTHEAST OF INTERSTATE 74...ANTICIPATE 4 TO 6 INCHES WITH
THE POSSIBLY OF 8 TO MAYBE 9 INCHES OVER NORTHEAST COUNTIES WHERE
FORCING WILL LINGER LONGEST. TO THE S/W OF INTERSTATE 74...EXPECT A
WIDE SWATH OF 2 TO 5 INCHES. THIS HAS REQUIRED A FEW ADDITIONAL
MINOR CHANGES TO HEADLINES...WITH JENNINGS COUNTY NOW BEING UPGRADED
TO A WARNING AND DAVIESS/KNOX COUNTIES BEING PLACED UNDER THE
ADVISORY. HEAVIEST SNOWFALL LIKELY TO COME THIS EVENING IN THE
WARNING AREA THROUGH ABOUT 06-08Z WITH GRADUALLY LIGHTENING RATES
THEREAFTER AS THE TROWAL ROTATES SOUTHEAST. AS OF 20Z...ALL
HEADLINES ARE NOW IN EFFECT.

TEMPS...LEANED TOWARDS LOWER END OF MOS GUIDANCE OVERNIGHT AS LOWS
SHOULD BOTTOM OUT IN THE MID AND UPPER 20S.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...

ISSUED AT 336 PM EST TUE MAR 5 2013

FORECAST CHALLENGES ARE ON TEMPS AND CLOUDS AS MUCH QUIETER WEATHER
IS EXPECTED THROUGHOUT MUCH OF THE PERIOD.

LIKELY TO STILL HAVE SNOW SHOWERS ONGOING WEDNESDAY MORNING AS THE
BACK EDGE OF THE TROWAL AND FORCING ROTATES SOUTHEAST AWAY FROM THE
FORECAST AREA. HAVE HELD ONTO CHANCE POPS THROUGH THE MORNING...
GRADUALLY DIMINISHING TO DRY CONDITIONS BY MIDDAY. NOT OUT OF THE
QUESTION THAT WE COULD SEE AN ADDITIONAL LIGHT ACCUMULATION BEFORE
SNOW ENDS...MAINLY TO THE SOUTHEAST OF THE INDY METRO. REMAINDER OF
THE DAY WILL SEE CLOUDS PERSIST AND POSSIBLY EVEN SOME POCKETS OF
DRIZZLE AS MOISTURE BECOMES TRAPPED UNDERNEATH A SHALLOW INVERSION.
THESE CLOUDS ARE LIKELY TO LINGER INTO WEDNESDAY NIGHT BEFORE
DIMINISHING SLOWLY AS A BROAD HIGH PRESSURE RIDGE BUILDS IN.

REMAINDER OF THE FORECAST PERIOD WILL BE QUIET AS THE HIGH PRESSURE
RIDGE DRIFTS ACROSS THE GREAT LAKES AND RIDGING ALOFT EXPANDS INTO
THE REGION. EXPECT SUNSHINE BOTH THURSDAY AND FRIDAY...WITH A
WARMING TREND AS SOUTHERLY FLOW DEVELOPS ON THE BACK SIDE OF THE
HIGH.

TEMPS...GENERALLY UNDERCUT GUIDANCE THROUGH MUCH OF THE PERIOD WITH
THE EXPECTATION OF A FRESH SNOWPACK. LEANED MUCH CLOSER TO COOLER
MET GUIDANCE FOR WEDNESDAY WITH HIGHS LIKELY TO STRUGGLE INTO THE
LOWER AND MIDDLE 30S. WITH INCREASING SUNSHINE ON THURSDAY AND WARM
ADVECTION DEVELOPING...EXPECT SLIGHTLY WARMER TEMPS IN THE UPPER 30S
AND LOWER 40S. UNDERCUT LOW TEMPS DUE TO THE SNOWPACK AS WELL...
ESPECIALLY IF SKIES CAN CLEAR FOR WED/THURS NIGHTS. THE PRESENCE OF
THE LINGERING SNOW WITH LIGHT WINDS MAY LEND TO AN INCREASED FOG
POTENTIAL BOTH NIGHTS WHICH LATER SHIFTS WILL NEED TO CONSIDER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

ISSUED AT 336 PM EST TUE MAR 5 2013

AN UPPER RIDGE WILL BUILD OVER THE REGION LATE IN THE WORK WEEK AND
MOVES EAST CROSS THE REGION THROUGH THE WEEKEND. DRY WEATHER AND
WARMER TEMPERATURES WILL ENSUE ACROSS THE AREA. BY SUNDAY A BROAD
UPPER TROUGH WILL APPROACH THE REGION. A DISTURBANCE OUT OF AHEAD OF
THIS SYSTEM WILL MOVE ACROSS THE AREA SUNDAY...WITH THE STRONG UPPER
LOW TO CROSS THE REGION MONDAY AND TUESDAY. SLIGHT CHANCE FOR RAIN
WILL BE IN THE FORECAST FOR SUNDAY WITH HIGHER CHANCES FROM MONDAY
INTO TUESDAY AS THE CENTER OF THE UPPER LOW MOVES ACROSS THE GREAT
LAKES. ALL BLEND TEMPERATURES SEEM REASONABLE GIVEN MODEL CONSENSUS
AND DID NOT MAKE ANY SIGNIFICANT CHANGES TO THEIR NUMBERS.

&&

.AVIATION /DISCUSSION FOR THE 052100 KIND TAF UPDATE/...

ISSUED AT 320 PM EST TUE MAR 5 2013

STILL APPEARS RAIN WILL CHANGE OVER TO SNOW AT KIND OVER THE NEXT
COUPLE OF HOURS BASED ON UPSTREAM OBSERVATIONS...ALONG WITH A WIND
SHIFT TO 280-310 DEGREES AS A SURFACE TROUGH PASSES THROUGH.
WIDESPREAD IFR/LIFR SHOULD CONTINUE INTO THE EVENING HOURS. WILL
DROP THE WIND SPEEDS A LITTLE ON THE UPDATE WITH KIND NEAR THE
SURFACE TROUGH...OTHERWISE NO SIGNIFICANT CHANGES MADE AT THIS TIME.
PREVIOUS DISCUSSION FOLLOWS.

FLYING CONDITIONS ARE ALREADY BECOMING POOR EARLY THIS AFTERNOON AS
A WINTER STORM MOVES INTO THE OHIO VALLEY. PRECIP ACROSS THE AREA
ONLY IN THE FORM OF RAIN OR DRIZZLE AT THIS TIME. STILL EXPECTED
OVER THE NEXT FEW HOURS A TRANSITION TO -RASN...AND THEN EVENTUALLY
ALL SNOW BY THIS LATE AFTERNOON AND EVENING...WITH WIDESPREAD IFR
CONDITIONS OR WORSE EXPECTED. (MANY TERMINALS SUCH AS KIND HAVE
ALREADY DROPPED TO IFR AND THIS HAS BEEN DEPICTED IN THE LATEST SET
OF TAFS.

WINDS WILL STRENGTHEN TODAY AS THE PRESSURE GRADIENT TIGHTENS...AND
GUSTS APPROACHING 30KT OVERNIGHT TONIGHT ON THE BACK SIDE OF THE LOW
CAN BE EXPECTED IN MANY LOCATIONS.

AFTER THE SURFACE LOWS SLIDES TO THE EAST OF THE REGION BY WED
MORNING...PRECIPITATION WILL TAPER OFF SIGNIFICANTLY...HOWEVER AS IS
THE CASE WITH THESE SYSTEMS DURING THIS TIME OF YEAR...EXPECT FROM
LINGERING LIGHT SNOW AND/OR FLURRIES IN ADDITION TO THE STRATUS. SO
MVFR CONDITIONS WILL ROUND OUT THE END OF THE TAF PERIOD AND
POTENTIALLY CONTINUE BEYOND INTO WED NIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR INZ021-028>031-
037>042-047>049-056-057-065-072.

WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR INZ035-036-
043>046-051>055-060>064-067>071.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM....SMF
AVIATION...SMF/JAS
Hazardous weather outlook, Mar 5, 3:42 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EST TUE MAR 5 2013

INZ021-028>031-037>042-047>049-056-057-065-072-061100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-
MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-SHELBY-RUSH-
DECATUR-JENNINGS-
342 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: A WINTER STORM WARNING IS IN EFFECT THROUGH 7 AM
WEDNESDAY.

HAZARDS: SNOW AND BLOWING SNOW. TOTAL SNOW ACCUMULATIONS OF 4 TO 9
INCHES ARE POSSIBLE BY EARLY WEDNESDAY. ROADS WILL BECOME VERY
SLICK AND HAZARDOUS LATE TODAY AND TONIGHT. WIND GUSTS UP TO 30
MPH.

TIMING: LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION: LOW PRESSURE WILL STRENGTHEN AS IT MOVES ACROSS THE
REGION TONIGHT. RAIN WILL CHANGE OVER TO ALL SNOW BY LATE
AFTERNOON. HEAVY SNOW ACCUMULATIONS ARE POSSIBLE TONIGHT. WINDS OF
20 TO 30 MPH LATE TONIGHT WILL CAUSE BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THERE IS A CHANCE OF LIGHT SNOW SHOWERS EARLY WEDNESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REST OF THE
PERIOD.

DISCUSSION: A FEW SNOW SHOWERS MAY LINGER INTO WEDNESDAY. DRY
WEATHER WILL BE THE RULE WEDNESDAY NIGHT THROUGH SATURDAY. RAIN
WILL SPREAD INTO OUR REGION EARLY NEXT WEEK AS ANOTHER LOW
PRESSURE SYSTEM MOVES OUR WAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH
WEDNESDAY MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ035-036-043>046-051>055-060>064-067>071-061100-
FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-HENDRICKS-VIGO-CLAY-
OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-
342 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 7 AM
WEDNESDAY.

HAZARDS: SNOW AND BLOWING SNOW. TOTAL SNOW ACCUMULATIONS OF 2 TO 5
INCHES ARE POSSIBLE BY EARLY WEDNESDAY. ROADS WILL BECOME SLICK
AND TRAVEL MAY BECOME DIFFICULT BY TONIGHT.

TIMING: LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION: LOW PRESSURE WILL STRENGTHEN AS IT MOVES ACROSS THE
REGION TONIGHT. RAIN WILL CHANGE OVER TO ALL SNOW BY LATE
AFTERNOON. MODERATE TO OCCASIONALLY HEAVY SNOW WILL BE POSSIBLE
TONIGHT. WINDS OF 20 TO 30 MPH LATE TONIGHT WILL CAUSE BLOWING AND
DRIFTING SNOW IN OUTLYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THERE IS A CHANCE OF LIGHT SNOW SHOWERS EARLY WEDNESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REST OF THE
PERIOD.

DISCUSSION: A FEW SNOW SHOWERS MAY LINGER INTO WEDNESDAY. DRY
WEATHER WILL BE THE RULE WEDNESDAY NIGHT THROUGH SATURDAY. RAIN
WILL SPREAD INTO OUR REGION EARLY NEXT WEEK AS ANOTHER LOW
PRESSURE SYSTEM MOVES OUR WAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH
WEDNESDAY MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Local storm report, Mar 5, 4:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EST TUE MAR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     SNOW             MARSHALL                39.85N  87.19W
03/05/2013  M1.0 INCH        PARKE              IN   TRAINED SPOTTER

            STORM TOTAL SO FAR

&&

JAS
Local storm report, Mar 5, 4:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EST TUE MAR 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     SNOW             3 S PARAGON             39.35N  86.56W
03/05/2013  M0.5 INCH        MORGAN             IN   TRAINED SPOTTER

&&

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Tippecanoe

When
March 5, 5:00 PM EST to March 6, 4:00 AM EST
Where
Tippecanoe forecast zone
Reported by
CoCoRaHS
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

On the morning of the 6th, a 24-hour total snowfall of just over 6 inches was measured from a couple locations around the Lafayette area in Tippecanoe County.

Winter Storm, Carroll

When
March 5, 5:00 PM EST to March 6, 4:00 AM EST
Where
Carroll forecast zone
Reported by
Public
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Snowfall of over 6 inches fell across portions of Carroll County by the morning of the 6th.

Winter Storm, Clinton

When
March 5, 5:00 PM EST to March 6, 4:00 AM EST
Where
Clinton forecast zone
Reported by
CoCoRaHS
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

On the morning of the 6th, a 24-hour snowfall of near 6 inches was measured at a couple locations within Clinton County.

Winter Storm, Howard

When
March 5, 5:00 PM EST to March 6, 4:00 AM EST
Where
Howard forecast zone
Reported by
CoCoRaHS
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

On the morning of the 6th, a 24-hour snowfall of near 6 inches was measured at a couple locations around Kokomo within Howard County.

Winter Storm, Madison

When
March 5, 5:00 PM EST to March 6, 5:00 AM EST
Where
Madison forecast zone
Reported by
CoCoRaHS
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Snowfall of over 6 inches fell across portions of Madison County by the morning of the 6th. The higher amounts fell across northern portions of the county.

Winter Storm, Delaware

When
March 5, 5:00 PM EST to March 6, 5:00 AM EST
Where
Delaware forecast zone
Reported by
CoCoRaHS
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

On the morning of the 6th, a 24-hour snowfall of 6 to 6.3 inches was measured at a few locations around Muncie within Delaware County. A 7.5 inch snowfall measurement was taken near Albany.

Winter Storm, Randolph

When
March 5, 5:00 PM EST to March 6, 5:00 AM EST
Where
Randolph forecast zone
Reported by
CoCoRaHS
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

On the morning of the 6th, a 24-hour snowfall of 6.3 to 7 inches was measured in a few locations around Randolph County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438415, 438420, 438427, 438433, 438437, 438440, 438455.